Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Twin Cities, MN

April 18, 2004Ramsey County, Washington County, Minnesota; Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 18, 2004, 7:13 PM CDT for Ramsey County, Washington County, Minnesota; Saint Croix County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 7:13 PM CDT (00:13 UTC)
Expired
Apr 18, 2004, 8:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Ramsey County, MN, Washington County, MN, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:40 PM CDTTornado WatchSPC6 hr
Apr 18, 6:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2341 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS53 KMPX 190013
SVRMPX
MNC123-163-WIC109-190100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA
  RAMSEY COUNTY IN EAST CENTRAL MINNESOTA
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 800 PM CDT

* AT 714 PM CDT... A LINE OF SEVERE THUNDERSTORMS ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF NEW RICHMOND TO LITTLE CANADA...OR
  ALONG A LINE EXTENDING FROM 6 MILES NORTH OF NEW RICHMOND TO 6
  MILES NORTH OF ST PAUL...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAPLEWOOD.
  ROSEVILLE.
  STILLWATER.
  HUDSON.
  NEW RICHMOND.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4520 9248 4502 9324 4488 9294 4488 9214

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:41 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 18, 4:41 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT SUN APR 18 2004

.DISCUSSION...
SURFACE BOUNDARY AT 4 PM EXTENDED FROM MORA TO ST CLOUD TO APPLETON.
MAIN THREAT FOR TORNADOES INITIALLY ALONG AND NORTH OF THIS AREA.
THE RUC MODEL SHOWS THIS BOUNDARY MOVING SOUTH TO THE NORTHWEST
SUBURBS OF THE TWIN CITIES BY 7 PM THEN HANGING UP ACROSS WEST
CENTRAL WISCONSIN THROUGH MIDNIGHT. BUFKIT SHOWS SUBSIDENCE WORKING
INTO THE NORTHWEST PORTIONS OF OUR FORECAST AREA BY EARLY MONDAY
MORNING THEN THE REST OF THE AREA DURING THE AFTERNOON. FAIR SKIES
ANTICIPATED LATE MONDAY THROUGH TUESDAY MORNING AS A SURFACE HIGH
PRESSURE RIDGE DRIFTS OVERHEAD. THE GFS MODEL SHOWS THAT A MID UPPER
LEVEL RIDGE WILL PASS OVER THE AREA TUESDAY RESULTING IN INCREASING
MID LEVEL CLOUDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE
AFTERNOON THROUGH THE EVENING. THE CHANCE OF SHOWERS IS EXPECTED TO
FOLLOW A CLOSED LOW PRESSURE SYSTEM AS IT MOVES FROM WEST TO EAST
ACROSS OUR COUNTY WARNING AREA TUESDAY NIGHT AND WEDNESDAY.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 9 PM THIS EVENING...
MNZ069-070-075>078-082>085-091>093-WIZ024.

&&
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT SUN APR 18 2004

MNZ051>053-057>063-066-068>070-076>078-084-085-WIZ014>016-023>028-
191100-
ANOKA-BARRON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-
HENNEPIN-ISANTI-KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-PEPIN-PIERCE-POLK-
RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-ST CROIX-STEELE-WASECA-WASHINGTON-
WRIGHT-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN AND EAST CENTRAL AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN.  A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WINDS WITH THE
POSSIBILITY OF STRONG TORNADOES.

WIND ADVISORY IS ALSO IN EFFECT FOR PARTS OF EAST CENTRAL
MINNESOTA FOR THIS AFTERNOON AND EVENING.  SOUTH WINDS WILL INCREASE
TO 20 TO 30 MPH WITH GUST REACHING NEAR 45 MPH AT TIMES.  WINDS
WILL GRADUALLY SHIFT TO NORTHWEST AND SUBSIDE UNDER 20 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

MNZ047-191100-
STEVENS-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF WEST CENTRAL WISCONSIN.  A LOW PRESSURE SYSTEM CENTERED
OVER NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST
WEST OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.

MNZ041>045-048>050-191100-
BENTON-DOUGLAS-KANABEC-MILLE LACS-MORRISON-POPE-STEARNS-TODD-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF CENTRAL AND WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN.  A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.

MNZ054>056-064-065-067-073>075-082-083-091-092-191100-
BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-LAC QUI PARLE-MARTIN-NICOLLET-
REDWOOD-RENVILLE-SIBLEY-SWIFT-WATONWAN-YELLOW MEDICINE-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTH
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY. A LOW PRESSURE SYSTEM FORECAST TO MOVE INTO
WEST CENTRAL MINNESOTA THIS EVENING...WILL HELP TRIGGER SOME STRONG
TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.  A
FEW OF THE STRONGEST STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WINDS AND POSSIBLY A TORNADO.

IN ADDITION...A RED FLAG WARNING IS ALSO IN EFFECT FOR STRONG
SOUTHERLY WINDS...VERY WARM TEMPERATURES AND LOW HUMIDITY.  THESE
CONDITION WILL CAUSE EXPLOSIVE WILDFIRE CONDITIONS BY LATE
AFTERNOON OR EARLY THIS EVENING.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
GUSTY WINDS DEVELOPING AROUND 45 MPH.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.

MNZ093-191100-
FREEBORN-
1200 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT FOR
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND MUCH OF WEST
CENTRAL WISCONSIN.  A LOW PRESSURE SYSTEM CENTERED OVER
NORTHEAST SOUTH DAKOTA LATE THIS MORNING...WILL MOVE TO JUST WEST
OF THE TWIN CITIES BY END OF THE AFTERNOON. ALONG AND IN ADVANCE
OF THIS LOW...THE AIRMASS WILL CONTINUE TO DESTABILIZE SETTING THE
STAGE FOR SEVERE THUNDERSTORMS. SEVERE THUNDERSTORM ACTIVITY IS
LIKELY TO INCLUDE LARGE HAIL AND DAMAGING WIDTHS WITH THE
POSSIBILITY OF STRONG TORNADOES.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
GUSTY WINDS DEVELOPING AROUND 45 MPH.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Apr 18, 5:22 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             RUSH CITY               45.68N 92.97W
04/18/2004  1.00 INCH        CHISAGO            MN   NWS EMPLOYEE

&&

BRANDT
Local storm report, Apr 18, 5:42 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             HUTCHINSON              44.89N 94.37W
04/18/2004  0.75 INCH        MCLEOD             MN   TRAINED SPOTTER

&&

BRANDT
Local storm report, Apr 18, 6:00 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     5 NNW LUCK              45.58N 92.47W
04/18/2004                   POLK               WI   TRAINED SPOTTER

            BARN DOWN. AT 8926 HWY 87 SUBSTANTIAL HOUSE DAMAGE. NO
            INJURIES

0503 PM     TSTM WND DMG     5 NNW LUCK              45.58N 92.47W
04/18/2004                   POLK               WI   TRAINED SPOTTER

            POWER LINES AND TREES DOWN

&&

BRANDT
Local storm report, Apr 18, 6:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
617 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     HUTCHINSON              44.89N 94.37W
04/18/2004                   MCLEOD             MN   TRAINED SPOTTER

            ALSO IN STEWART. POWER OUT WITH LINES AND TREES DOWN.

&&

BRANDT
Local storm report, Apr 18, 6:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     VADNAIS HEIGHTS         45.06N 93.07W
04/18/2004                   RAMSEY             MN   AMATEUR RADIO

            5 INCH TREE DOWN

&&

BRANDT
Local storm report, Apr 18, 6:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             RAMSEY                  45.26N 93.45W
04/18/2004  0.75 INCH        ANOKA              MN   TRAINED SPOTTER

&&

BRANDT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:02 PM CDTSevere Thunderstorm WarningMPXChisago43 min
Apr 18, 7:02 PM CDTSevere Thunderstorm WarningMPXNicollet58 min
Apr 18, 7:12 PM CDTSevere Thunderstorm WarningMPXDakota, Scott63 min
Apr 18, 7:19 PM CDTSevere Thunderstorm WarningMPXSibley41 min
Apr 18, 7:22 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault53 min
Apr 18, 7:29 PM CDTSevere Thunderstorm WarningMPXMartin61 min
Apr 18, 7:33 PM CDTSevere Thunderstorm WarningMPXCarver42 min
Apr 18, 7:45 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice60 min
Apr 18, 7:54 PM CDTTornado WarningMPXScott36 min
Apr 18, 8:04 PM CDTTornado WarningMPXDakota26 min
Apr 18, 8:17 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca58 min
Apr 18, 7:43 PM CDTSevere Thunderstorm WarningMPXBarron, Polk, Rusk47 min
Apr 18, 9:00 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.